Heart Attack in Women (cont.)
In this Article
- One woman's heart attack story
- What is heart disease?
- Do women need to worry about heart disease?
- Do women of color need to worry about heart disease?
- What can I do to prevent heart disease?
- What does high blood pressure have to do with heart disease?
- How can I lower my blood pressure?
- What does high cholesterol have to do with heart disease?
- What do my cholesterol and triglyceride numbers mean?
- How can I lower my cholesterol?
- How do I know if I have heart disease?
- What are the signs and symptoms of a heart attack?
- One of my family members had a heart attack. Does that mean I'll have one too?
- Sometimes my heart beats really fast and other times it feels like my heart skips a beat. Am I having a heart attack?
- Should I take a daily aspirin to prevent heart attack?
- Does taking birth control pills increase my risk for heart disease?
- Does using the birth control patch increase my risk for heart disease?
- Does menopausal hormone therapy (HT, HRT, ET) increase a woman's risk for heart disease?
- For more information on heart disease in women
- Find a local Doctor in your town
Does using the birth control patch increase my risk for heart disease?
The patch is generally safe for young, healthy women. The patch can pose heart disease risks for some women, especially women older than 35; women with high blood pressure, diabetes, or high cholesterol; and women who smoke.
Recent studies show that women who use the patch may be exposed to more estrogen than women who use the birth control pill. Estrogen is the female hormone in birth control pills and the patch that keeps you from getting pregnant. Research is underway to see if the risk for blood clots is higher in patch users. Blood clots can lead to heart attack or stroke. Talk with your doctor if you have questions about the patch.
If you're using the patch, watch for signs of trouble, including:
- Eye problems such as blurred or double vision
- Pain in the upper body or arm
- Bad headaches
- Problems breathing
- Spitting up blood
- Swelling or pain in the leg
- Yellowing of the skin or eyes
- Breast lumps
- Unusual (not normal) heavy bleeding from your vagina
If you have any of these symptoms, call 911.
Does menopausal hormone therapy (HT, HRT, ET) increase a woman's risk for heart disease?
Menopausal hormone therapy (MHT) can help with some symptoms of menopause, including hot flashes, vaginal dryness, mood swings, and bone loss, but there are risks, too. For some women, taking hormones can increase their chances of having a heart attack or stroke. If you decide to use hormones, use them at the lowest dose that helps for the shortest time needed. Talk with your doctor if you have questions about MHT.
Viewers share their comments
Get the latest treatment options.